Existence and nonexistence of positive solutions of semilinear elliptic equation with inhomogeneous strong Allee effect

  • Guan-qi Liu (刘冠琦)
  • Yu-wen Wang (王玉文)
  • Jun-ping Shi (史峻平)
Article

Abstract

In this paper, we study a semilinear elliptic equation defined on a bounded smooth domain. This type of problem arises from the study of spatial ecology model, and the growth function in the equation has a strong Allee effect and is inhomogeneous. We use variational methods to prove that the equation has at least two positive solutions for a large parameter if it satisfies some appropriate conditions. We also prove some nonexistence results.

Key words

semilinear equation Allee effect positive solutions existence 

Chinese Library Classification

O175.25 

2000 Mathematics Subject Classification

35B32 35J25 

References

  1. [1]
    Shi, Junping and Shivaji, Ratnasingham. Semilinear elliptic equations with generalized cubic nonlinearities. Discrete and Continuous Dynamical Systems, Proceedings of the Fifth AIMS International Conference on Dynamical Systems and Differential Equations, Pomona, CA, USA, 798–805 (2005)Google Scholar
  2. [2]
    Shi, Junping and Shivaji, Ratnasingham. Persistence in reaction diffusion models with weak Allee effect. J. Math. Biol. 52(6), 807–829 (2006)MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Allee, W. C. The Social Life of Animals, Beacon Press, Boston, 233 (1951)Google Scholar
  4. [4]
    Cantrell, Robert Stephen and Cosner, Chris. Spatial ecology via reaction-diffusion equations. Wiley Series in Mathematical and Computational Biology, John Wiley & Sons Ltd, West Sussex, England, 411 (2003)Google Scholar
  5. [5]
    Ouyang, Tiancheng and Shi, Junping. Exact multiplicity of positive solutions for a class of semilinear problem. J. Diff. Eq. 146(1), 121–156 (1998)MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Dancer, E. N. and Schmitt, Klaus. On positive solution of semilinear elliptic equations. Proc. Amer. Math. Soc. 101(3), 445–452 (1987)MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    Clément, Ph. and Sweers, Guido. Existence and multiplicity results for a semilinear elliptic eigenvalue problem. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 14(4), 97–121 (1987)MATHMathSciNetGoogle Scholar
  8. [8]
    Guo, Dajun. Nonlinear Functional Analysis (in Chinese), Shandong Science and Technology Press, Jinan, 550 (1983)Google Scholar
  9. [9]
    Dancer, E. N. and Yan, Shusen. Construction of various types of solutions for an elliptic problem. Calculus Variations and Partial Differential Equations 20(1), 93–118 (2004)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Shanghai University and Springer Berlin Heidelberg 2009

Authors and Affiliations

  • Guan-qi Liu (刘冠琦)
    • 1
  • Yu-wen Wang (王玉文)
    • 1
  • Jun-ping Shi (史峻平)
    • 1
    • 2
  1. 1.Y. Y. Tseng Functional Analysis Research Center and Department of MathematicsHarbin Normal UniversityHarbinP. R. China
  2. 2.Department of MathematicsCollege of William and MaryWilliamsburgUSA

Personalised recommendations